What is serotonin?
Serotonin is a neurotransmitter. Neurotransmitters are chemicals used by your body’s nerve cells. These chemicals send signals that tell your body how to work.
Serotonin affects the brain and other body systems. It plays a role in many body functions. It affects your mood, sleep habits, and even how hungry you are.
Continuing research seeks to understand serotonin’s role. Low serotonin levels may be linked to depression.
What is serotonin syndrome?
Serotonin syndrome is sometimes called serotonin toxicity. The condition happens when people experience symptoms from having too much serotonin in the body.
Doctors first recognized serotonin syndrome in the 1960s, after the introduction of the first antidepressant medications. Today, more serotonin-affecting (serotonergic) medications are becoming available. At the same time, the incidence of serotonin syndrome appears to be increasing.
Most people can safely take serotonin-affecting medication under the guidance of a medical professional. Serotonin-affecting medications are commonly prescribed and effectively treat depression. When someone’s body processes serotonin differently (or it can’t process a large amount of serotonin), serotonin syndrome symptoms can occur.
What causes serotonin syndrome?
A rise in serotonin levels can cause serotonin syndrome. This increase in serotonin can happen when a person:
- Takes more than one medication that affects serotonin levels.
- Recently started on a medication or increased the dose of a medication known to increase serotonin levels.
- Takes too much of one serotonin-related medication, accidentally or on purpose.
Antidepressants are the most familiar medications that affect serotonin levels. Different classes of antidepressants include:
- Selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac®), citalopram (Celexa®), and sertraline (Zoloft®).
- Serotonin and norepinephrine inhibitors such as duloxetine (Cymbalta®) and venlafaxine (Effexor®).
- Bupropion (Wellbutrin®).
- Tricyclic antidepressants such as amitriptyline (Elavil®) and nortriptyline (Pamelor®).
Several other medications can affect the body’s serotonin use. These medications treat:
- Severe pain: This pain is treated with medications including opioids like tramadol and oxycodone.
- Coughing: Over-the-counter (OTC) cough and cold medications containing dextromethorphan can be used to treat coughing.
- Migraine headaches: These headaches can be treated with medicines called triptans.
- HIV/AIDS: Drugs like ritonavir can be used to treat HIV/AIDS.
- Anti-nausea medications: Metoclopramide (Reglan®) and ondansetron (Zofran®).
Other factors may affect how your body regulates serotonin levels. These factors include using:
- Herbal supplements: These can include ginseng and St. John’s wort. Avoid using these supplements along with a prescribed SSRI.
- Illegal substances: These substances include ecstasy, hallucinogen LSD, and cocaine.
Medical experts still have much to learn about serotonin syndrome. Not all doctors know the signs. If you have concerns about the serotonin-affecting medications you take, bring them up to your doctor.
What are the most common serotonin syndrome symptoms?
Serotonin syndrome symptoms may be mild or severe. Symptoms may start soon after you take a new medication or increase the dose. Symptoms can occur within hours.
Some cases of serotonin syndrome can be life-threatening. People need quick treatment for the condition. If you are taking a medication that affects serotonin and experience any of the following symptoms, call your doctor or visit an urgent or emergency care facility right away:
- Mood changes, such as irritation or confusion
- Dilated pupils.
- Arrhythmia (a fast or abnormal heartbeat)
- Muscle stiffness, especially in the legs
- Sweating or shivering
- Increased heart rate and increased blood pressure